Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

March 5, 2017Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 5, 2017, 10:49 AM PST for Humboldt County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2017, 10:49 AM PST (18:49 UTC)
Expired
Mar 5, 2017, 11:15 AM PST
In force
26 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 9 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS86 KEKA 051849
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1049 AM PST SUN MAR 5 2017
 
CAZ103-104-106-051915-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-
1049 AM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 1115 AM PST...

At 1049 AM PST, Doppler radar was tracking a strong thunderstorm 9
miles north of Petrolia, or 18 miles northwest of Honeydew, moving
east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rio Dell, Scotia, Pepperwood, Capetown and Shively. 

LAT...LON 4039 12441 4048 12441 4054 12395 4036 12394
TIME...MOT...LOC 1849Z 265DEG 35KT 4045 12434 

$$

Doll

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 5, 10:38 AM PST, 11 minutes earlier.

Area forecast discussion, Mar 5, 10:38 AM PST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1038 AM PST Sun Mar 5 2017

.UPDATE...
We sent up a quick update to lower snow levels and add thunder
and small hail mention to the grids. Spotter reports have shown
snow levels down to 400 feet across eastern Del Norte County at
orleans, with rain and snow mixed as far south as the valley floor
in Ukiah. Also, heavy snow with no accumulation was reported in
redway, with the Willits and Brooktrails area also seeing light
accumulations.

As far as the convective potential goes, SPC meso analysis shows
MUCAPEs of 100 J/kg along and west of a Gasquet to Hopland line,
with near 500 J/kg near the coast. Mid-level lapse rates are also
in excess of 8 deg.C/km This is a sign of the very cold air aloft,
as the mesoanalysis also confirms model progs of -38 deg. C at
500mb moving into the region. Several reports of small hail has
been reported, with a few more robust showers putting down dime
size hail having been observed at 9:51 am across northern Humboldt
Hill.

As a result, the Winter storm warnings for Del Norte, Humboldt,
and Trinity counties which had 2000 feet snow levels in the
previous product have been lowered to 1500 feet in the warning
text. Spotter reports have shown 5 inches in four hours already
observed with heavy snow showers continuing. The Winter Weather
Advisory for the Brook trails and Ukiah area for elevations above
1000 feet. A couple lightning strikes have occurred over
Mendocino County this morning, adding confidence to the thunder
potential. /PD

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /issued 348 AM PST Sun Mar 5 2017/

SYNOPSIS...Cold and showery conditions will continue through
Monday, with several inches of snow possible across mountainous
areas above roughly 1500 feet. Temperatures will warm somewhat,
but wet and unsettled conditions will persist through the
remainder of the week.

DISCUSSION...Unsettled weather can be expected for the
foreseeable future across Northwest California as the region
gradually transitions into an active zonal flow pattern. The first
and most pressing item of interest will be the potential for
several inches of snow accumulations across much of the area, in
addition to notably low snow levels.

Surface observations across the region indicate that temperatures
have fallen markedly behind today's cold front, and snow levels
have fallen to roughly 1000 to 1500 feet in places as a result.
Meanwhile, radar trends indicate that shower coverage is
increasing this morning and these showers are beginning to move
inland. Satellite imagery also reveals a broad area of vigorous
convection offshore, which will likely bring several waves of
showers into the region over the next couple of days. While there
is high confidence of continued shower activity and low snow
levels through at least early Monday, there remains considerable
uncertainty as to how much snow will accumulate in any one place.
Given that the primary mode of precipitation will be showers,
meaning that rain and snow will fall in bursts with extended
breaks in between, snow totals will be highly variable at the very
least. This may also allow for snow to melt somewhat from
roads in between showers, helping to lessen the impacts on some
major travel corridors. Still, several inches of snow can be
expected in areas that do see enhanced and repeated shower
activity, particularly across Del Norte, Humboldt, and western
Trinity counties. The most vigorous showers are likely to occur
today through early Monday morning. Meanwhile, bouts of small
hail and/or graupel will be possible at the lower elevations along
the immediate coast, with an occasional strike of lightning
possible as well.

Showers will continue through the day Monday as well, but are
expected to gradually diminish in coverage and intensity through
the day. Meanwhile, temperatures and snow levels will also slowly
rise Monday, reaching around 3000 feet by the evening and 5000+
feet by early Tuesday. This will mark the transition to a milder
but still active zonal flow pattern, which will bring several
periods of rain and higher elevation snow through the end of the
week. While there will be relative lulls in precipitation at
times, it is difficult to pin down any concrete time periods where
light rain won't at least be possible. This is especially true
for Humboldt, Del Norte, and Trinity counties, and less so for
Mendocino county where rain will be lighter and more sporadic. &&

AVIATION...A cold and unstable air mass and an onshore
westerly flow regime will produce occasional showers, isolated
thunderstorms and hail showers today and tonight. Ceilings will be
primarily VFR in the cold and well mixed air mass. Isolated heavy
showers may produce brief vsbys restrictions, MVFR ceilings and
gusty west winds late this morning and this afternoon. BUFKIT
profiles continue to indicate low freezing levels with a chance for
a mix of rain and snow at the air terminals this morning.

MARINE...A cold and unstable air mass will produce periods of
blustery west winds today as potent low meanders around offshore the
Pacific Northwest. Conditions will start to stabilize on Mon as the
low fills and a ridge builds from the SW. A new storm will approach
on Tue. The front with this storm will most likely generate gale
force southerlies north of the Cape on Tue. The chance for gales
south of the Cape is much less.

A northwesterly fetch with 30kt of wind on the backside of a low
parked offshore the Pac NW will generate a short period WNW swell
that will produce hazardous seas tonight through Monday. Small craft
advisories are in effect for all waters through Monday with short
period NW seas expected to reach or exceed 10 ft. We may see a lull
in the seas Mon night before strong southerlies in advance of a
front bring about another quick ramp up in seas, primarily over the
outer waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Monday for CAZ102-104>108-
     110-111.

     Winter Weather Advisory until 10 AM PST Monday for CAZ112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 PM PST Monday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 5, 3:19 AM PST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
319 AM PST Sun Mar 5 2017

CAZ101-103-061130-
Coastal Del Norte-Northern Humboldt Coast-
319 AM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail is possible today and tonight. Hail accumulating on
roadways may result in potentially hazardous driving conditions.

Occasional bursts of snow will also be possible to as low as 500 to
1000 feet early this morning and again late this evening and
overnight, but is not likely to accumulate at these elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small hail is possible through early Monday as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-061130-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
319 AM PST Sun Mar 5 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Several inches of snow can be expected at elevations above 1500 feet
through the day and into early tomorrow. Snow will be highly variable
and periodic as waves of showers move in and out of the region. Snowfall
accumulations of 2 to 6 inches are expected for elevations from 1000
to 2000 feet, while 7 to 10 inches are expected above 2000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising snow
levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-061130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
319 AM PST Sun Mar 5 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Light to moderate snow can be expected at elevations above 1000 feet
through the day and into early tomorrow. Snow will be highly
variable and periodic as waves of showers move in and out of the
region. Snowfall accumulations of 2 to 5 inches are expected for
elevations above 1000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising snow
levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-061130-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
319 AM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail is possible today and tonight. Hail accumulating on
roadways may result in potentially hazardous driving conditions.

Bursts of snow can be expected at elevations primarily above 1500
feet today and tonight, with light accumulations possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small hail and periods of light snow can be expected through at least
early Monday, with rising snow levels and diminishing shower
coverage and intensity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 5, 9:56 AM PST, 53 minutes before
Special Weather Statement
National Weather Service Eureka CA
956 AM PST SUN MAR 5 2017

CAZ103-105-106-051830-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-
956 AM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL
1030 AM PST...

At 955 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Arcata to near Eureka. Movement was east
at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Eureka, Arcata, Maple Creek, Myrtletown, Cutten, Humboldt Hill, Pine
Hills, Freshwater, Bayview and Kneeland.

LAT...LON 4082 12374 4069 12382 4073 12423 4087 12405
TIME...MOT...LOC 1755Z 266DEG 20KT 4085 12401 4074 12419

Doll
Local storm report, Mar 5, 10:21 AM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1021 AM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             1 NNW HUMBOLDT HILL     40.74N 124.20W
03/05/2017  U0.75 INCH       HUMBOLDT           CA   PUBLIC

            REPORT FROM A STORE IN HUMBOLDT HILL. .

&&

MKK
Local storm report, Mar 5, 10:25 AM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1025 AM PST SUN MAR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             2 WNW BLUE LAKE         40.89N 124.03W
03/05/2017  M1.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            800 FEET BETWEEN BLUE LAKE AND GLENDALE ON LIPSCOM HILL
            RD. 1/2 INCH OF SNOW FALLING AND ON GROUND. TEMP 34
            DEGREES.

&&

ASHFORD
Local storm report, Mar 5, 10:45 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1045 AM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             1 W MYRTLETOWN          40.79N 124.14W
03/05/2017  U0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            STARTED ABOUT 9:50 AM, ENDED ABOUT 10:00 AM.
            COMPLETELY COVERED THE ROADWAY WITH A LAYER,
            MAKING IT COMPLETELY WHITE. I COULD NOT SEE
            THE ASPHALT BELOW. COMPLETELY MELTED FROM
            THE ROADWAY BY 10:15 AM. CAN STILL SEE
            ACCUMULATIONS ON GRASS AND ROOF TOPS. LAST
            ABOUT 10 MINUTES.

&&

MKK
Local storm report, Mar 5, 10:47 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1047 AM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             4 ESE WILLITS           39.38N 123.27W
03/05/2017  U1.0 INCH        MENDOCINO          CA   PUBLIC

            SNOW STARTED AT MIDNIGHT AND HAS BEEN OFF
            AND ON SNOW SINCE THEN. WE ARE AT 2300' EAST
            OF WILLITS. .

&&

MKK
Special weather statement, Mar 5, 10:49 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1049 AM PST SUN MAR 5 2017

CAZ103-104-106-051915-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-
1049 AM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 1115 AM PST...

At 1049 AM PST, Doppler radar was tracking a strong thunderstorm 9
miles north of Petrolia, or 18 miles northwest of Honeydew, moving
east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rio Dell, Scotia, Pepperwood, Capetown and Shively.

LAT...LON 4039 12441 4048 12441 4054 12395 4036 12394
TIME...MOT...LOC 1849Z 265DEG 35KT 4045 12434

Doll

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:34 AM PSTWinter Weather AdvisoryEKAHumboldt, Mendocino24 hr
Mar 5, 9:40 AM PSTSpecial Weather StatementEKAHumboldt35 min
Mar 5, 9:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Mar 5, 10:55 AM PSTSpecial Weather StatementEKAHumboldt35 min
Mar 5, 11:09 AM PSTSpecial Weather StatementEKAHumboldt36 min
Mar 5, 11:23 AM PSTSpecial Weather StatementEKAHumboldt37 min
Mar 5, 12:07 PM PSTSpecial Weather StatementEKADel Norte23 min
Mar 5, 12:21 PM PSTSpecial Marine WarningEKA24 min
Mar 5, 1:00 PM PSTSpecial Weather StatementEKAHumboldt30 min
Mar 5, 1:23 PM PSTSpecial Weather StatementEKADel Norte22 min
Mar 5, 1:27 PM PSTSpecial Weather StatementEKA18 min
Mar 5, 1:42 PM PSTSpecial Weather StatementEKAMendocino18 min
Mar 5, 1:47 PM PSTSpecial Weather StatementEKADel Norte13 min
Mar 5, 2:52 PM PSTSpecial Weather StatementEKADel Norte23 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.